Texas, 2012

Hail in Texas, April 3, 2012

April 3, 2012 · NWS SJT · 4 events in 2 counties and zones

A cold front moved into an unstable environment across portions of the Big Country during the early morning hours, resulting in isolated severe thunderstorms. These storms produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front moved into an unstable environment across portions of the Big Country during the early morning hours, resulting in isolated severe thunderstorms. These storms produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 3, 2:57 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 3, 2:57 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
357 AM CDT TUE APR 3 2012

.SHORT TERM...
POTENT UPPER LOW OVER NEW MEXICO WILL SLOWLY MOVE EAST INTO THE
TEXAS HANDLE TONIGHT. PACIFIC FRONT HAS PUSHED EAST OF A JUNCTION...
BRADY... ABILENE...HASKELL LINE. IT WAS STILL UNSTABLE ALONG AND
AHEAD OF THE FRONT WITH RUC MUCAPES OF 2000 J/KG AND 0-6 KM SHEARS
OF 40 KTS. CAN NOT RULE OUT AN ISOLATED SEVERE THUNDERSTORMS EAST
OF THE PACIFIC FRONT THIS MORNING. HOWEVER...DRIER WESTERLY AIR AT
THIS SURFACE WILL WORK EASTWARD BY NOON...ENDING THE SEVERE
THREAT. THERE AS OUTSIDE CHANCE OF A SHOWER...AS 700 MB MOISTURE
WAS WRAPPED AROUND THE UPPER THIS MORNING ACROSS WEST TEXAS. THIS IS
EXPECTED TO MOVE NORTH OF THE REGION BY EARLY AFTERNOON.
OTHERWISE...DRY DESERT AIR AT THE SURFACE WILL BE GUSTY AT TIMES
THIS AFTERNOON...ELEVATING FIRE WEATHER CONDITIONS.

.LONG TERM...
GUSTY WEST WINDS WILL AGAIN ELEVATE FIRE CONDITIONS WEDNESDAY AS
SURFACE LOW IN NW TEXAS MOVES NE INTO CENTRAL OKLAHOMA. COOL AIR
FILTERS IN WEDNESDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE
REGION. LATER THIS WEEK...THERE IS STILL THE POTENTIAL FOR DRYLINE
THUNDERSTORMS FRIDAY NIGHT. A COLD FRONT SATURDAY WILL ALSO BRING A
CHANCE FOR THUNDERSTORMS...MAINLY SOUTH OF THE I-20 CORRIDOR.
ADDED SLIGHT CHANCE OF STORMS SATURDAY NIGHT AND SUNDAY WITH LIFT
OF MOISTURE OVER THE FRONT. CONFIDENCE REMAINS LOW HOWEVER SO KEPT
POPS AT 20 PERCENT.

.FIRE WEATHER.
GUSTY DRY WEST WINDS WILL ELEVATED FIRE DANGER THIS AFTERNOON AND
WEDNESDAY AFTERNOON...AS A SURFACE LOW IN NW TEXAS MOVES INTO
CENTRAL OKLAHOMA. WINDS SPEEDS ARE EXPECTED TO REMAIN BELOW
CRITICAL LEVELS.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 79  50  81  49  83 /  10  10   0   0   0
SAN ANGELO 	 84  47  85  49  90 /  10  10   0   0   0
JUNCTION 	 81  46  87  48  91 /  20  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/04
Hazardous weather outlook, Apr 3, 3:53 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
453 AM CDT TUE APR 3 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-041000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
453 AM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING. WHILE
THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS...WILL BE ALONG AND EAST
OF A JUNCTION TO MASON TO BROWNWOOD LINE...ONE OR TWO STORMS COULD
ALSO BECOME SEVERE IN THE CONCHO VALLEY AND BIG COUNTRY. THE MAIN
THREATS WILL BE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 3, 3:23 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
423 AM CDT TUE APR 3 2012

TXZ065-071-072-031000-
IRION TX-TOM GREEN TX-COKE TX-
423 AM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 AM CDT FOR
IRION...TOM GREEN AND COKE COUNTIES...

AT 419 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHWEST OF TANKERSLEY...OR
ABOUT 13 MILES NORTHEAST OF MERTZON...MOVING NORTHEAST AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GRAPE CREEK AND CARLSBAD BY 435 AM CDT
  US-277 NEAR THE TOM GREEN-COKE COUNTY LINE AND ORIENT BY 450 AM CDT
  THE INTERSECTION OF HIGHWAY 208 AND RANCH ROAD 2662 BY 455 AM CDT

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3141 10080 3194 10066 3165 10023 3158 10023
      3158 10017 3132 10063
TIME...MOT...LOC 0923Z 213DEG 45KT 3145 10065

The radar

The San Angelo radar (KSJT), 65 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Runnels

When
April 3, 4:19 AM CST to 4:24 AM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
0.88 in hail
Reported by
Public
Coordinates
31.740, -99.960

Nickel size hail was reported in Ballinger.

Hail, Runnels

When
April 3, 4:45 AM CST to 4:50 AM CST
Where
Runnels County, 6.23 mi ESE of Benoit
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.740, -99.730

Hail, Runnels

When
April 3, 6:10 AM CST to 6:15 AM CST
Where
Runnels County, Rowena
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.650, -100.050

The public reported pea to nickel size hail near Rowena.

Hail, Taylor

When
April 3, 6:50 AM CST to 6:55 AM CST
Where
Taylor County, 0.9 mi NE of (Abi)abilene Muni Ar
Measured
1 in hail
Reported by
Newspaper
Coordinates
32.430, -99.670

Dime to quarter size hail was reported near the airport in Abilene.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378435, 378433, 378436, 378439.